Alert archive / South Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 52, NWS Columbia, SC

November 7, 2024Burke County, Georgia; Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this flash flood warning at Nov 7, 2024, 2:07 AM EST for Burke County, Georgia; Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2024, 2:07 AM EST (07:07 UTC)
Expired
Nov 7, 2024, 4:15 AM EST
In force
2 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Burke County, GA, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 68 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 3:58 AM ESTFLASH FLOOD1 Wsw Springfield, SCSC Dept of Public Safety reports roadway flooding on Springfield Road near the intersection of Skyland Dr. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

117 
WGUS52 KCAE 070707
FFWCAE
GAC033-SCC009-011-075-070915-
/O.NEW.KCAE.FF.W.0052.241107T0707Z-241107T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
207 AM EST Thu Nov 7 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  East Central Burke County in east central Georgia...
  Western Bamberg County in central South Carolina...
  Barnwell County in central South Carolina...
  West Central Orangeburg County in central South Carolina...

* Until 415 AM EST.

* At 207 AM EST, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 3 and 5 inches 
  of rain have fallen. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Barnwell, Denmark, Williston, Blackville, Barnwell State Park, 
  Springfield, Hilda, Snelling, Olar, Kline, Elko, Govan and 
  Barnwell County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Flooded roadways are nearly impossible to see at night. Avoid 
traveling in this area. Turn around, don't drown.

&&

LAT...LON 3338 8152 3360 8122 3307 8109 3306 8113
      3312 8119 3311 8136 3316 8154 3310 8161
      3308 8161 3309 8160 3307 8160 3304 8155
      3297 8168 3314 8169

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CRL
1 follow-up statement
432 
WGUS72 KCAE 070915
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
415 AM EST Thu Nov 7 2024

GAC033-SCC009-011-075-070925-
/O.EXP.KCAE.FF.W.0052.000000T0000Z-241107T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Burke GA-Bamberg SC-Barnwell SC-Orangeburg SC-
415 AM EST Thu Nov 7 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL BURKE, WESTERN 
BAMBERG, BARNWELL AND WEST CENTRAL ORANGEBURG COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM EST Thursday for 
portions of east central Georgia and central South Carolina.

&&

LAT...LON 3338 8152 3360 8122 3307 8109 3306 8113
      3312 8119 3311 8136 3316 8154 3310 8161
      3308 8161 3309 8160 3307 8160 3304 8155
      3297 8168 3314 8169

$$

CRL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 1:55 AM EST, 12 minutes earlier.

Area forecast discussion, Nov 7, 1:55 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
155 AM EST Thu Nov 7 2024

.SYNOPSIS...
Deep moisture is expected remain over the area tonight. This
will lead to widespread showers tonight into Thursday with
flash flooding possible, mainly in the CSRA and southern
Midlands. Moisture may linger over the region through the long
term with at least a slight chance of rain each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Flash Flooding is ongoing and will continue to be possible,
  mainly south of I-20, mainly through this morning.
- Heaviest rain expected to shift into the Lowcountry by this
  afternoon.

Strong moisture convergence continues south of I-20 with
a tight theta-e gradient in place along a line from Barnwell
county through lower Richland/western Sumter counties. This has
led to training cells over this area with MRMS estimating
maximum of around a foot of rain in what is shaping up to be a
incredibly anomalous event, especially for the month of November
which is typically one of our drier months. Ongoing flash
flooding at this time as widespread heavy rainfall continues
south of I-20. Water vapor observations early this morning do
indicate that some drier air is pushing into central Georgia
aloft and as the robust shortwave that is pivoting through the
area shifts to the east, slowly we will also see the heaviest
rain likely shift into the Lowcountry. Obviously with the amount
of rain already received, however, any additional rainfall
really just furthers the flash flooding threat. While rain rates
have decreased since earlier this evening with the rain becoming
less convective with a loss of daytime heating, noted by a lack
of lightning, there still remains pockets of rainfall of 1-2
inches per hour. Even with the heaviest rain tapering off by
sunrise, there will still likely be substantial flooding of
roads in the area previously mentioned. Do not drive around any
barricades and heed all road closures.

HiRes guidance continues to favor weakening rain rates over the
next several hours but there will be chances for scattered
showers redeveloping today with plentiful moisture, however,
PWATs will decrease as the moisture flux shifts southeast of the
area. Will have to continue to monitor for flooding concerns
with the substantial rainfall received overnight. Low clouds
linger through the day which will likely keep the area stable to
prevent widespread thunderstorm development, although an
isolated storm remains possible. High temperatures in the low to
mid 70s. Temperatures remain warm overnight with lows in the mid
60s with continued low clouds.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Key Message(s):

- Moderate rain in the morning tapering off through the day

Abnormally high atmospheric moisture and moderate moisture
advection Thursday morning will allow for moderate rainfall and
locally heavy rain to continue into Thursday morning. The area
of most concern for flash flooding is in the southern Midlands
and portions of the CSRA from the Augusta metro area and south.
As the axis of deeper moisture shifts out of the area we should
see rain rates decrease through the afternoon and evening.
Overcast skies and rainfall will overall hamper temperatures but
highs will still be above normal. Lingering moisture over the
region could allow for isolated showers to continue overnight,
however with moisture flux much weaker we don't expect
significant additional rainfall overnight.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key Message(s):

- Low chances of rain for much of the long term

An upper level trough will move into the region late this week
and over the weekend. GEFS and ECMWF ensembles show the
potential for enough moisture to remain over the area on Friday
to keep isolated to scattered showers possible. Confidence
remains low in the timing of frontal boundaries possibly working
into the forecast area but this weekend, the upper trough may
push a weak surface front through the cwa. If this occurs then
drier air and lower pops can be expected into next week. Above
normal temperatures continue to be favored in the long term.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Restrictions Likely at all Terminals through the TAF Period....

Widespread restrictions in place, although they have been
bouncing around early this morning. Widespread IFR ceilings with
continued visibility restrictions in showers through this
morning. While widespread rain will likely taper off this
morning into the afternoon, low clouds will linger with models
continuing to favor IFR ceilings and MVFR visibilities through
the day. While there may be a brief break in IFR conditions,
have continued them through the end of the TAF as there is
relatively high confidence in IFR ceilings and visibilities
tonight.

EXTENDED AVIATION OUTLOOK...Lingering low moisture will lead to
the potential for early morning restrictions into the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through this evening for SCZ018-025-030-035-041-
     135>137.
GA...Flood Watch through this evening for GAZ040-063>065-077.

&&

In the hours before

Local storm report, Nov 6, 9:45 PM EST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
945 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Flash Flood      4 E Norway              33.46N 81.05W
11/06/2024                   Orangeburg         SC   Dept of Highways

            Corrects previous flash flood report from 4
            E Norway. SCDPS website reported roadway
            flooding near the intersection of Bonnette
            Road and Till Road.

0921 PM     Flash Flood      North                   33.62N 81.10W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS Website reported flooding at the
            intersection of Salley Road and Bedford
            Avenue.

0925 PM     Flash Flood      North                   33.62N 81.11W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS Website reported flooding at the
            intersection of North Road and Cromer
            Avenue.

&&
Local storm report, Nov 6, 11:07 PM EST, 3 hours before
Preliminary Local Storm Report
National Weather Service Columbia SC
1107 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Flash Flood      7 W Saint Matthews      33.67N 80.90W
11/06/2024                   Calhoun            SC   Dept of Highways

            SCDPS Website reported roadway flooding on
            I-26 just past Exit 136 near previous flash
            flood report.

1025 PM     Flood            6 ESE Wilkinson Heights 33.45N 80.73W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS Website reported flooding on roadway
            near the intersection of Millennium Drive
            and Global Drive.

1002 PM     Flash Flood      5 NE Norway             33.49N 81.06W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS Website reports roadway flooding near
            the intersection of Todd Creek Road and
            Scallion Road.

&&
Local storm report, Nov 7, 12:23 AM EST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1223 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     Flash Flood      4 ENE Norway            33.48N 81.07W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reports roadway flooding near
            the intersection of Middle Willow Rd and
            Albee Ln.

&&
Local storm report, Nov 7, 12:26 AM EST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1226 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     Flash Flood      3 W Livingston          33.56N 81.17W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reports roadway flooding at
            the intersection of Ninety Six Rd and Meadow
            Farm Rd.

&&
Local storm report, Nov 7, 12:30 AM EST, 1 hour 37 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Columbia SC
1230 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     Flash Flood      3 W Livingston          33.56N 81.17W
11/06/2024                   Orangeburg         SC   Dept of Highways

            Corrects previous flash flood report time
            from 3 W Livingston. SCDPS website reports
            roadway flooding at the intersection of
            Ninety Six Rd and Meadow Farm Rd.

&&
Local storm report, Nov 7, 12:33 AM EST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1233 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     Flash Flood      5 ENE North             33.63N 81.02W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reports roadway flooding at
            the intersection of Bull Swamp Rd and
            Woodhaven St.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 8:14 PM ESTAreal Flood AdvisoryCAEBurke2 hr
Nov 7, 1:19 AM ESTAreal Flood AdvisoryCAEBurke48 min
Nov 6, 7:12 PM ESTFlash Flood WarningCAECalhoun, Lexington, Orangeburg, Richland5 hr
Nov 6, 8:04 PM ESTFlash Flood WarningCAEBamberg, Barnwell, Orangeburg3 hr
Nov 6, 9:19 PM ESTFlash Flood WarningCAEAiken, Barnwell, Orangeburg2 hr
Nov 6, 10:19 PM ESTAreal Flood AdvisoryCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter116 min
Nov 6, 10:51 PM ESTRiver Flood WarningCAEOrangeburg4 days
Nov 6, 11:31 PM ESTFlash Flood WarningCAEBamberg, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more6 hr
Nov 7, 3:36 AM ESTFlash Flood WarningCAEBamberg, Orangeburg114 min
Nov 7, 3:42 AM ESTAreal Flood AdvisoryCAECalhoun, Kershaw, Lee, Lexington, Richland, Sumter2 hr
Nov 7, 5:24 AM ESTAreal Flood WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more7 hr
Nov 7, 7:43 AM ESTAreal Flood WarningCAEBamberg, Orangeburg7 days
Nov 7, 12:44 PM ESTAreal Flood WarningCAEBamberg, Barnwell, Calhoun, Orangeburg, Richland5 hr

Nearby

Flash Flood Warnings in South Carolina, 2024Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.